Alert archive / Nevada / Wind Chill Warnings in 2017
Wind Chill Warning 1, NWS Elko, NV
NWS Elko, NV issued this wind chill warning at Jan 5, 2017, 8:52 PM PST for White Pine County, Nevada. It took effect at Jan 5, 2017, 11:00 PM PST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 5, 2017, 8:52 PM PST (04:52 UTC)
- In effect from
- Jan 5, 2017, 11:00 PM PST
- Expired
- Jan 6, 2017, 9:00 AM PST
- In force
- 10 hr
- Issued by
- NWS Elko, NV
County White Pine County, NV
The radar
The Elko radar (KLRX), 217 km from the middle of the area, began a volume at 04:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Elko, NV (KLKN), launched 00:00Z, 4.9 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2314 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
229 WWUS45 KLKN 060452 WSWLKN URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ELKO NV 852 PM PST THU JAN 5 2017 NVZ035-061700- /O.NEW.KLKN.WC.W.0001.170106T0700Z-170106T1700Z/ WHITE PINE COUNTY- 852 PM PST THU JAN 5 2017 ...WIND CHILL WARNING IN EFFECT UNTIL 9 AM PST FRIDAY... THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND CHILL WARNING...WHICH IS IN EFFECT UNTIL 9 AM PST FRIDAY. * WIND CHILL VALUES...30 TO 40 BELOW ZERO. * TIMING...STRONGEST WINDS AND COLDEST WIND CHILLS WILL BE DURING THE EARLY MORNING HOURS ON FRIDAY. * IMPACTS...VERY LOW WIND CHILLS WILL BE DANGEROUS TO THOSE CAUGHT OUTDOORS AND UNPREPARED. FROSTBITE OR HYPOTHERMIA MAY DEVELOP QUICKLY IF PRECAUTIONS ARE NOT TAKEN. PROTECT PETS BY MOVING THEM INDOORS OR GIVING THEM SHELTER IF OUTDOORS. * FOR A DETAILED VIEW OF THE HAZARD AREA, VISIT HTTP://WWW.WRH.NOAA.GOV/MAP. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF PRECAUTIONS ARE NOT TAKEN. && $$
2 follow-up statements
851 WWUS45 KLKN 061032 WSWLKN URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ELKO NV 232 AM PST FRI JAN 6 2017 NVZ035-061700- /O.CON.KLKN.WC.W.0001.000000T0000Z-170106T1700Z/ WHITE PINE COUNTY- 232 AM PST FRI JAN 6 2017 ...WIND CHILL WARNING REMAINS IN EFFECT UNTIL 9 AM PST THIS MORNING... * WIND CHILL VALUES...30 TO 40 BELOW ZERO. * TIMING...STRONGEST WINDS AND COLDEST WIND CHILLS WILL BE DURING THE EARLY MORNING HOURS TODAY. * IMPACTS...VERY LOW WIND CHILLS WILL BE DANGEROUS TO THOSE CAUGHT OUTDOORS AND UNPREPARED. FROSTBITE OR HYPOTHERMIA MAY DEVELOP QUICKLY IF PRECAUTIONS ARE NOT TAKEN. PROTECT PETS BY MOVING THEM INDOORS OR GIVING THEM SHELTER IF OUTDOORS. * FOR A DETAILED VIEW OF THE HAZARD AREA, VISIT HTTP://WWW.WRH.NOAA.GOV/MAP. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF PRECAUTIONS ARE NOT TAKEN. && $$
935 WWUS45 KLKN 061657 WSWLKN URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ELKO NV 857 AM PST FRI JAN 6 2017 NVZ035-061800- /O.EXP.KLKN.WC.W.0001.000000T0000Z-170106T1700Z/ WHITE PINE COUNTY- 857 AM PST FRI JAN 6 2017 ...WIND CHILL WARNING WILL EXPIRE AT 9 AM PST THIS MORNING... WIND CHILL VALUES ARE NOT AS COLD WITH WIND SPEEDS HAVING DROPPED BELOW 10 MPH. TEMPERATURES ARE REBOUNDING THIS MORNING. THE WIND CHILL WARNING WILL EXPIRE AT 9 AM PST THIS MORNING. $$
What forecasters said that day
The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this wind chill warning went out at Jan 5, 4:24 PM PST, 4 hours 28 minutes earlier.
Area forecast discussion, Jan 5, 4:24 PM PST, 4 hours 28 minutes before
Area Forecast Discussion National Weather Service Elko NV 424 PM PST Thu Jan 5 2017 .SYNOPSIS...A couple very cold nights are in store before another weather system moves in on Saturday. The topsy-turvy winter will continue with snow turning to rain, then back again with perhaps some freezing rain mixed in this weekend. Some significant snow is possible early next week. && .UPDATE...Snow shower activity has ended across most of Central Nevada this afternoon. With this system currently exiting southeast into southern Utah, no more moderate snow is expected across the CWA. Have taken down the Winter Storm Warning for White Pine and Southern Lander and Eureka Counties. There may be a few snow flurries across Central Nevada late this afternoon and early this evening, however any additional accumulation will be very light, generally less than a quarter inch. Skies will continue to clear from North to South this evening and overnight with temperatures falling significantly. Most of Northern Nevada and much of East-Central Nevada will see temperatures lower into the -5 to -15 degree f range. Wind chill temperatures tonight into early Friday morning will be in the -15 to -25 degree f range in many locations, even with wind speeds only in the single digit mph range. Due to the light winds, wind chill advisory criteria will not be met. && .PREV DISCUSSION... /ISSUED AT 305 PM / SYNOPSIS...A couple very cold nights are in store before another weather system moves in on Saturday. The topsy-turvy winter will continue with snow turning to rain, then back again with perhaps some freezing rain mixed in this weekend. Some significant snow is possible early next week. SHORT TERM...Tonight through Sunday. Its still snowing in White Pine County. The Winter Storm Warning was extended previously to 7pm. Its starting to clear up north of interstate 80 where high temperatures are maxing out in the upper teens and low 20s however there is still a little punch to this system for central Nevada as far as snow goes. Temperatures will plummet behind this system, then there is another moist flow to deal with over the weekend that will provide another smorgasbord of weather. This evening. The moist low pressure system will bring a little more snow to parts of White Pine and Eureka Counties but will be ending. Tonight through Friday night. This should be a dry period, and very cold initially. A cold northerly flow will bring temperatures way down into negative territory as we dry out with a fresh snowpack. An upper low will be coming into the picture off Washington State by Friday night and some ridging will develop over the Great Basin as a result. The flow aloft will turn southwest and some warmer air will infiltrate the LKN CWFA. Low temperatures will fall below zero tonight...into the single digits to teens below-zero...warming to near zero Friday night. High temperatures will be in the teens and 20s. Saturday through Sunday. Precipitation will be moving into the state in the southwest flow. So temperatures will be warming. Snow will change over to rain during the weekend. There is a possibility of some freezing rain Saturday night as rain falls over pockets of cold air trapped in the valleys. Low temperatures will be in the 20s. High temperatures will be in the 30s to around 40. LONG TERM...Sunday night through Thursday Strong deep trough over the eastern Pacific gets reinforced and will be sending moist waves into the Great Basin. Atmospheric river manages to penetrate inland and the air mass becomes very moist across the entire forecast area. Given the strong gradient flow, believe the coldest air will have mixed out by Sunday evening (although not absolutely guaranteed). Snow levels will be high, at or above 8000 feet, with the highest QPF amounts across Humboldt and Elko county (0.50 inches in the valleys and upwards to 1.50 inches mountains). Pacific wave moves downstream by Monday night, replaced by flat ridge, although some orographic showers will persist. The next strong and moist Pacific wave is expected mid week. This system will be colder and snow levels will be lower, although rain will be the dominant precipitation type for the valleys (possibly mixed with snow at times). Before this system departs, snow levels should lower to the valley floors for light valley snow accumulations. The next Pacific wave may be moving into the Silver state on Thursday, and this has the potential to be the strongest system as it's supported by the long wave trough. Snow levels could be near the valley floors as it appears this is the coldest system in the series of storms. Confidence is high that next week will be wet, but low confidence in the timing and details. All these systems bear watching as each one packs a punch and accompanied by blustery winds. AVIATION...Snow showers in the vicinity of KELY will be ending around 02Z this evening. Partial mountain obscurations over east central NV should clear out by 12Z Friday. VFR conditions are expected for all sites through the forecast period. HYDROLOGY...Snow could be transitioning to rain by late Saturday and Sunday. Rivers will likely respond to enhanced snow-melt conditions. While no flooding is expected along the Humboldt River, some of the smaller creeks and streams may reach bankfull since they respond quicker to rain on snow conditions. && .LKN WATCHES/WARNINGS/ADVISORIES...None. && 96
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 6, 3:01 PM PST | Winter Storm Warning | LKN | Elko, White Pine | 49 hr |
| Jan 6, 3:01 PM PST | Winter Weather Advisory | LKN | Elko, Eureka, Humboldt, Lander, Nye, White Pine | 49 hr |
Nearby
Wind Chill Warnings in Nevada, 2017Every wind chill warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.